Jump to content

Advise for stage 4 lung cancer and chemo


markz

Recommended Posts

Hello.  This is a first for me so please be patient. I started coughing up blood in mid Jan. After all tests, I have stage 4 lung cancer and it is also in my left shoulder. I had my first chemo 1 week ago. The past week was possibly the worst of my life. Constant nausea, vomiting, diarrhea, and I have not slept more than 10-15 minutes at a time the past 4 days.  I am miserable.  Prior to chemo treatment, I felt basically good.  Some mild chest pain intermittently and the shoulder/arm started to hurt the last few day before chemo.  My concern is that this is not worth it. I will be getting the end of life drug. My chemo and Immunol treatments are every 3 weeks.  Am I sacrificing  decent quality of life time, and going through hell, just for a few extra weeks or months? I am on the border of cancelling my next chemo treatment. I feel 10 times worse than I did prior to treatments.  I know this is not a positive attitude, but quality of life feels more important than a short amount of extra time.  I am afraid if I do another chemo, it will only get worse and I will have lost valuable time where I could have felt ok, and spent the time with family instead of alone at home and miserable.

Any advice? 

Link to comment
Share on other sites

I hope others on this site give you encouragement. Stage 4 is NOT a death sentence. You need to reach out to your doc —. Anti nausea meds. Steroids at time of treatment. These greatly minimize side effects!

One treatment is too soon to give up!

There are long time survivors here. I’m sure they will jump in

Prayers to you and give it a chance

 

 

 

Link to comment
Share on other sites

markz-

The side effects you are having from your treatment are pretty common, but you should let your docs know what's going on, immediately.  Your docs should have given you a prescription for nausea - if not, contact them and get one.  And take the meds regularly.  They can also give you something for the diarrhea.  The good news is that these side effects are temporary.  My mom received chemo + immunotherapy every three weeks, as well.  She would have flu-like symptoms for about 10 days between her infusions.  Everyone is different in how they react, but it is usually the same every time.  So although you will likely have these issues with every treatment, you will be able to anticipate them and take meds to help ease them.  Chemo is no walk in the park, but it looks like the treatment plan you are on is the standard of care for many late stage lung cancer patients.  And like so many others with late stage diagnoses, including the came kind of chemo you are currently receiving with your immunotherapy is likely temporary.  My mom received 6 doses of chemo + immunotherapy and then went on to immunotherapy alone. Others receive 4, and others receive 8-12, it all depends on how quickly the cancer reacts to treatment. 

You can and will get through this.  It's a tough road, but so many others have done it, so you can too!  

Hope this helps a bit.

Take Care,

Steff

Link to comment
Share on other sites

Hang in there Markz.  A lot of people with Stage 4 lung cancer are surviving with a good quality of life. Steff and Lin have given you good advice about  telling your doctor these side effects and asking for some medications to help with them.  Since your chemo infusions are 3 weeks apart, i would be a good idea to call now and not to wait til your next round. if side effects are truly intolerable and can't be controlled by medications, you could ask about adjustments or different meds. Have you had biomarker testing?

Bridget O

Link to comment
Share on other sites

Hi Markz,

I'm new here too.  How old are you?  What is your prognosis?  These answers are important for me to know before I can comment on your situation.

You also state that " I will be getting the end of life drug".  Are you saying that you have an option to end your own life?  Please explain.

I'm 77, and have Stage III/a/b - advanced lung cancer.  I have recently completed 6 weeks of chemo/radiation treatments.  The side effects are peaking out

now two weeks later.  Be wary of anti-nausea drugs.  They can give you constipation from "Hell".

Waiting for your reply,  Boomer22  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.